Arkansas, 2015Excessive Heat in Arkansas, August 9, 2015
August 9, 2015 · NWS MEG · 4 events in 4 counties and zones
An upper ridge of high pressure moved over the Mid-South during the early August time frame. The ridge brought above normal temperatures to the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge of high pressure moved over the Mid-South during the early August time frame. The ridge brought above normal temperatures to the area. The above normal temperatures combined with high humidity to produce heat index readings above 110 degrees during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 9:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 9:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT SUN AUG 9 2015
.DISCUSSION...WATER VAPOR SATELLITE/12Z UPPER AIR PLOTS PLACE AN
UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS AND LOWER MISSISSIPPI
VALLEY. THIS IS RESULTING IN SUNNY SKIES AND TEMPERATURES AS OF 10
AM CDT IN THE LOWER TO MIDDLE 80S AT MOST LOCATIONS. 925 MB
TEMPERATURES BETWEEN 22-25C SHOULD TRANSLATE TO AFTERNOON HIGHS
IN THE MIDDLE 90S NEAR THE TENNESSEE RIVER AND UPPER 90S TO AROUND
100 DEGREES ACROSS NORTH MISSISSIPPI AND PORTIONS OF EAST
ARKANSAS...AND SOUTHWEST TENNESSEE. AS OF THIS MOMENT...HEAT
ADVISORIES/EXCESSIVE HEAT WARNINGS SEEM REASONABLE BUT WILL
CONTINUE TO MONITOR FOR ANY POTENTIAL EXPANSIONS/ADJUSTMENTS IF
NEEDED.
CJC
&&
.PREV DISCUSSION... /ISSUED 603 AM CDT SUN AUG 9 2015/
DISCUSSION... /ISSUED 448 AM CDT SUN AUG 9 2015/
PRIMARY WEATHER CONCERN THROUGH MONDAY REMAINS ELEVATED HEAT
INDICES. 4 AM CDT GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL
SUBTROPICAL HEIGHT RIDGE HAD EXPANDED SLIGHTLY INTO THE LOWER MS
RIVER VALLEY OVER THE PAST 24 HOURS...WITH WEAKER NORTHWEST FLOW
ALOFT PREVAILING THIS MORNING OVER THE MIDSOUTH. THIS TREND WILL
CONTINUE TODAY...ALLOWING THE LOW LEVEL THERMAL RIDGE OVER THE
SOUTHERN PLAINS TO EXPAND IN CLOSER PROXIMITY TO THE MIDSOUTH.
00Z GFS PROGS A 24 HOUR WARMUP OF 3C TO 6C AT 925 MB ACROSS THE
MIDSOUTH...DUE IN PART TO THE LOW LEVEL THERMAL RIDGE BEING SLOWER
TO SLOWER TO BUILD EAST YESTERDAY.
FOR TODAY...HAVE TRIMMED THE AREAL EXTENT OF THE EXCESSIVE HEAT
WARNING SLIGHTLY... WITH 00Z ENSEMBLE GUIDANCE SUGGESTING HEAT
INDICES IN THE MEMPHIS AREA MAY STRUGGLE TO REACH OR EXCEED 110.
MONDAY PRESENTS MORE OF FORECAST CHALLENGE. BESIDES BEING 24
HOURS FURTHER INTO THE FUTURE... SEVERAL ADDITIONAL FACTORS WILL
BE AT PLAY. THE UPPER RIDGE CENTER WILL RETROGRADE TO
TEXAS...RETURNING WEAK NORTHWEST FLOW ALOFT TO THE MIDSOUTH. BY
EARLY MONDAY AFTERNOON...A TIGHTENING NORTH/SOUTH LOW LEVEL
THERMAL GRADIENT WILL LIKELY DEVELOP... AS HOT AND SLIGHTLY DRIER
AIR BUILDS INTO THE DELTA FROM SOUTHERN AR. NAM SUGGESTS PREFRONTAL
LOW LEVEL DEWPOINT POOLING WILL OCCUR OVER WEST TN AN NORTHEAST
MS...WHERE SURFACE TEMPS WILL NOT BE QUITE AS HOT AND WHERE
SCATTERED DAYTIME THUNDERSTORMS ARE MOST LIKELY TO FORM. IN
SUMMARY...A COMPLEX SETUP...WITH LARGE MESOSCALE VARIATIONS OF
TEMPERATURE AND DEWPOINT POSSIBLE. FOR THE MORNING FORECAST...HAVE
TEMPORALLY EXTENDED THE EXCESSIVE HEAT WARNING TO THE SOUTH AND
WEST OF THE MEMPHIS METRO AND EXPANDED THE HEAT ADVISORY ELSEWHERE
FOR MONDAY.
LOOKING BEYOND MONDAY... THE SHORT RANGE MODELS REMAIN CONSISTENT
IN DROPPING A SURFACE COLD FRONT THROUGH THE MIDSOUTH EARLY
TUESDAY. DRIER AIR MAY LAG A BIT BEHIND THE FRONT...ARRIVING
TUESDAY NIGHT INTO EARLY WEDNESDAY. AT THIS TIME...IT APPEARS
THAT HEAT HEADLINES WILL NOT BE NECESSARY ON TUESDAY.
THE LATE WEEK PERIODS SHOULD SEE MODERATE LEVELS OF HUMIDITY AND TEMPS
A FEW DEGREES COOLER THAN NORMAL...UNDER NORTH/NORTHWEST FLOW ALOFT.
THE UPPER RIDGE WILL EXPAND FROM THE SOUTHERN ROCKIES INTO THE
MID/UPPER MS RIVER VALLEY BY THE UPCOMING WEEKEND. CONCURRENTLY...A
WEAK CUTOFF OFF UPPER LOW WILL SLOWLY DRIFT WEST ALONG THE CENTRAL
GULF COAST. FOR THE MIDSOUTH... A RELATIVELY QUITE PATTERN... WITH
NEXT WEEKEND TEMPS AVERAGING NEAR MID AUGUST NORMALS.
PWB
&&
.AVIATION...
12Z TAF SET
OTHER THAN SOME PATCHY FOG AT KJBR...KMKL AND KTUP...EXPECT VFR
CONDITIONS THROUGH THE PERIOD. WINDS WILL TURN AROUND TO THE SE
AND EVENTUALLY TO THE SOUTH TODAY. HOWEVER...SPEEDS WILL BE
GENERALLY 6-7 KTS OR LESS.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR PHILLIPS.
EXCESSIVE HEAT WARNING UNTIL 10 AM CDT MONDAY FOR CROSS-LEE AR-
ST. FRANCIS.
HEAT ADVISORY FROM 10 AM TO 8 PM CDT MONDAY FOR CROSS-LEE AR-ST.
FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PONTOTOC-PRENTISS-TATE-TIPPAH-UNION.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR COAHOMA-PANOLA-
QUITMAN-TALLAHATCHIE-TUNICA-YALOBUSHA.
HEAT ADVISORY FROM 10 AM TO 8 PM CDT MONDAY FOR TISHOMINGO.
TN...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR CHESTER-CROCKETT-DYER-
FAYETTE-HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-MCNAIRY-SHELBY-
TIPTON.
HEAT ADVISORY FROM 10 AM TO 8 PM CDT MONDAY FOR HARDIN.
HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR GIBSON-LAKE-OBION.
&&Hazardous weather outlook, Aug 9, 2:37 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT SUN AUG 9 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
337 AM CDT SUN AUG 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WILL BUILD OVER INTO THE MIDSOUTH TODAY... WITH
MIDAFTERNOON HEAT INDICES WEST OF THE TENNESSEE RIVER VALLEY RANGING
FROM 104 TO 109 DEGREES. HEAT INDICES MAY EXCEED 110 DEGREES OVER
EAST CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXCESSIVE HEAT WILL CONTINUE OVER MOST OF THE MIDSOUTH ON
MONDAY...WITH HEAT INDICES OF 104 TO 109 DEGREES. NORTHWEST
MISSISSIPPI AND EAST CENTRAL ARKANSAS MAY SEE HEAT INDICES EXCEED
110 DEGREES MONDAY AFTERNOON.
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS MONDAY... NORTH
AND EAST OF A JONESBORO ARKANSAS TO MEMPHIS TO CORINTH MISSISSIPPI
LINE. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
Excessive Heat, Cross
- When
- August 9, 12:00 PM CST to 6:00 PM CST
- Where
- Cross forecast zone
- Reported by
- ASOS
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Several ASOS stations in Arkansas reported heat index readings of 110 degrees or greater during the afternoon hours.
Excessive Heat, St. Francis
- When
- August 9, 12:00 PM CST to 6:00 PM CST
- Where
- St. Francis forecast zone
- Reported by
- ASOS
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Several ASOS stations in Arkansas reported heat index readings of 110 degrees or greater during the afternoon hours.
Excessive Heat, Lee
- When
- August 9, 12:00 PM CST to 6:00 PM CST
- Where
- Lee forecast zone
- Reported by
- ASOS
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Several ASOS stations in Arkansas reported heat index readings of 110 degrees or greater during the afternoon hours.
Excessive Heat, Phillips
- When
- August 9, 12:00 PM CST to 6:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- ASOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Several ASOS stations in Arkansas reported heat index readings of 110 degrees or greater during the afternoon hours.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9 to 10, 2015$260,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Colorado, August 9 to 11, 2015$100,000 · 1 in hail · 7 events
- Tornado and Hail in South Dakota, August 9, 2015$5,000 · EF0 · 33 events
- Damaging Wind in Alabama, August 9, 20151 injured · $30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 9, 20152 in hail · 19 events
- Flash Flooding and Damaging Winds in Missouri, August 9 to 10, 201556 kt wind · 9 events
- Hail and Damaging Wind in Iowa, August 9, 20151.75 in hail · 7 events
- Hail and Damaging Winds in New Mexico, August 9, 2015$11,000 · 59 kt wind · 5 events
- Flash Flood and Damaging Winds in Illinois, August 9 to 10, 201561 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 9, 20151 in hail · 3 events
- High Surf in Hawaii, August 9 to 12, 20153 events
- Hail and Damaging Winds in Iowa, August 9 to 10, 20151 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601121, 601122, 601123, 601124.